Home » Frequently asked Questions on Health » Why is my leg swollen?

Why is my leg swollen?

Q: I am a 37 years old male, had a DVT almost year back when I got hospitalised for a month. I am on warfarin and want to know is it harmful for me to take alcohol (beer)? What can be the possible adverse effects of having alcohol? From the last one week, my affected leg has started swelling but there is no pain. Due to the swelling, I am unable to wear shoes. I consulted a doctor who asked me to go for Echo and colour Doppler (Venous). The results have come out normal. What can be the reason for the swelling?

A:About the effect of alcohol on warfarin, alcohol does influence the control of warfarin. One should refrain form taking alcohol while taking warfarin. Regarding the total period of therapy of taking warfarin, usually for uncomplicated DVT it is enough to take warfarin for a period of 3 to 6 months. However, if there has been Pulmonary Embolism (clot in the lung)or recurrent DVT or if there is diagnosed anti-phospholipid syndrome then the therapy is for long periods and sometimes for life. If you have had normal Doppler and yet you have swelling in the leg, then chances are either the Doppler needs to be repeated or there is some other cause of the swelling. There are cases of DVT, who have residual swelling in the affected leg even after treatment. These cases do not need anticoagulant therapy. I suggest you get the doppler repeated and have a second opinion.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------